Alert archive / Missouri / River Flood Warnings in 2022

River Flood Warning 95, NWS St. Louis, MO

June 8, 2022Osage County, Missouri

NWS St. Louis, MO issued this river flood warning at Jun 8, 2022, 3:06 PM CDT for Osage County, Missouri. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jun 8, 2022, 3:06 PM CDT (20:06 UTC)
Expired
Jun 8, 2022, 5:22 PM CDT
In force
2 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Osage County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Maries River at Westphalia (WPHM7). The gauge peaked at 10.29 ft at Jun 8, 2022, 3:00 PM CDT.

actionminormoderate5101506/0806/09
Action stage
8 ft
Minor stage
10 ft
Moderate stage
15 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06927000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

721 
WGUS43 KLSX 082006
FLWLSX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
306 PM CDT Wed Jun 8 2022

...The National Weather Service in St Louis MO has issued a Flood 
Warning for the following river in Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Rainfall heavier than forecast caused river levels to rise even 
higher than predicted. The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions change.

This product, along with additional weather and stream information, 
is available at https://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC151-100715-
/O.NEW.KLSX.FL.W.0095.220608T2006Z-220610T0711Z/
/WPHM7.1.ER.220608T1932Z.220609T0000Z.220609T0110Z.NO/
306 PM CDT Wed Jun 8 2022

...FLOOD WARNING IN EFFECT FROM THIS AFTERNOON TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Maries River near Westphalia.

* WHEN...From this afternoon to early Friday morning.

* ADDITIONAL DETAILS...
  - At 2:47 PM CDT Wednesday the stage was 10.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 2:47 PM CDT Wednesday was 10.2 feet.
  - Forecast...The river is expected to rise to a crest of 10.8
    feet this evening. It will then fall below flood stage this
    evening.
  - Flood stage is 10.0 feet.


&&

              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Thu   Fri   Sat   Sun   Mon

Maries River
  Westphalia  10.0    10.2    3.6   2.5   2.0   2.0   2.0


&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Byrd
1 follow-up statement
615 
WGUS83 KLSX 082222
FLSLSX

Flood Statement
National Weather Service St Louis MO
522 PM CDT Wed Jun 8 2022

...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Maries River near Westphalia.

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.

MOC151-082330-
/O.CAN.KLSX.FL.W.0095.000000T0000Z-220608T2222Z/
/WPHM7.1.ER.220608T1932Z.220609T0000Z.220609T0110Z.NO/
522 PM CDT Wed Jun 8 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Maries River near Westphalia.

* ADDITIONAL DETAILS...
  - At 2:47 PM CDT Wednesday the stage was 10.2 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 2:47 PM CDT Wednesday was 10.2 feet.
  - Forecast...The river has fallen below flood stage.


&&

              Fld   Observed  Forecasts (7:00 am)
Location      Stg    Stage    Thu   Fri   Sat   Sun   Mon

Maries River
  Westphalia  10.0    10.2    3.6   2.5   2.0   2.0   2.0


&&

LAT...LON 3840 9205 3850 9197 3846 9194 3827 9194
      3827 9202


$$

Walsh

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Jun 8, 2:22 PM CDT, 44 minutes earlier.

Area forecast discussion, Jun 8, 2:22 PM CDT, 44 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
222 PM CDT Wed Jun 8 2022

.SHORT TERM...  (Through Late Thursday Night)
Issued at 221 PM CDT Wed Jun 8 2022

Remnant clouds from this morning's MCS and a cirrus shield from
ongoing thunderstorms in Arkansas put an end to developing robust
surface-based instability across our CWA. Regional surface analysis
shows an MCV caused by the earlier convective system now drifting
east across central Illinois. That feature aided in drawing moisture
north out ahead of it, but is also helping a mid-level shortwave
shunt the effective surface cold front south across Missouri. Ahead
of the front itself, a remnant outflow boundary can be parsed out
in convergent surface observations across south-central Missouri
to southwest Illinois. This weak convergent zone appears highly
unlikely to be sufficient to aid surface-based parcels in
achieving free convection (or spawning shallow convection of any
consequence) with model soundings showing a capped mixed layer. As
such, the potential for strong storms is next to none through the
rest of the afternoon.

This evening, there may be an isolated couple of showers as the
actual synoptic front passes south and interacts with remnant
instability, but most again will remain dry. The pattern aloft
amplifies with ridging to our west and northwest flow across the
central CONUS. Behind the weak front tonight, temperatures will cool
modestly. The surface ridge that builds in its wake is not
particularly cold, but it will act to knock dewpoint values down
into the low/mid 50s tonight into Thursday, making for a dry and
seasonably-cool day. The high pressure shifts east this evening, and
an approaching shortwave upstream in the south-central Great Plains
will force another MCS overnight tomorrow night. With the high
pressure in place, redevelopment of any instability is  All
indications are that the convection will ride along the strongest
MUCAPE gradient (across southwest Missouri) and largely miss the
CWA. That being said, scattered showers and non-severe thunderstorms
are expected mainly after midnight across portions of the area in
association with weak mid-level height falls.

MRB

.LONG TERM...  (Friday through Next Wednesday)
Issued at 221 PM CDT Wed Jun 8 2022

Key messages through Wednesday:

1) Another threat for showers and thunderstorms exists Friday, but
severe weather is not expected.

2) Temperatures warm gradually through the weekend, but by early
next week temperatures will likely top out in the low/mid 90s at
least on Tuesday. Humidity will also rise, resulting in heat index
values near 100F.

The next threat for showers and thunderstorms arrives Friday in the
wake of an MCS that dives southwest of the CWA. This system appears
to be forced by a mid-level shortwave that's well-resolved among the
deterministic guidance. To the north of that, another area of weak
height falls and PVA associated with a slowly-deepening longwave
trough northeast of the region will pass through the Upper
Mississippi Valley. These two instances of forcing will definitely
be sufficient to produce rain, with a few thunderstorms, but in
between these features (roughly along and south of I-70) little to
no rain may fall in the absence of sufficient forcing. Ensemble
probabilities of measurable precipitation are beginning to show
the bifurcation, whereas they were not in previous runs. This
falls in line more with the deterministic guidance, which has
shown the two areas of higher chances for rain over the last few
model cycles. As such, PoPs were lowered in the I-70/I-44 corridor
(which may still see light rain) and maintained largely on the
northern and southern CWA borders. Briefly on the potential for
severe weather - while deep-layer shear will be on the rise
through the afternoon, instability will be at a premium according
to ensemble probabilities of reaching 1000J/kg of SBCAPE (which
struggle to rise over 40%). While scattered thunderstorms are
possible, severe weather appears largely unlikely.

The pattern aloft continues to amplify Friday night, which slowly
makes the flow more northwesterly with time. High pressure will
build at the surface across the region and make for a very pleasant
Saturday. Dry and seasonable conditions will prevail across the area
through the day, though late Saturday evening there is potential for
precipitation across far west-central Illinois and south-central
Missouri associated with shortwaves in the northwest flow aloft.
Confidence that the CWA will see any rain is low, however, as these
features are transient from run to run of the guidance, so no rain
is mentioned overnight Saturday.

Sunday looks dry as well, though guidance agrees (as evidenced in
the WPC Cluster Analysis and deterministic 500mb solutions) that
ridging aloft in the western CONUS will begin to expand and
translate east over us. Temperatures should rise accordingly into
the mid/upper 80s for Sunday, and as a warm front lifts across the
Mid-Mississippi Valley, we will see a notable warmup to start the
work week. Rain chances remain low at this point along the warm
front itself for our CWA: we appear to be too far removed from
upper- level support (a shortwave traversing the crest of the
ridge aloft) for high precipitation probabilities.

The main story will be the near-record heat: ensemble guidance still
points to 850mb temperatures of 22-24C, reaching the 99th
climatological percentile by Monday and exceeding that for
Tuesday. Forecast high temperatures in the mid/upper 90s, which
are reasonable given the 850mb temperatures, will challenge
records (particularly KSTL, whose record of 97F set in 1987 may
fall if current trends continue). Southwesterly low-level flow
patterns (favorable for downsloping from the Ozarks) also support
the hot temperatures, and suggest there may be room to inch
higher. Unfortunately, dewpoints will also be on the rise
accordingly, which send RH values (and heat indices) higher as
well. The current forecast tops the heat index values around 100F
in the St. Louis metropolitan area, which seems reasonable given
diurnal mixing will lower RH some during peak heating. Regardless
of whether we reach the heat index value of 105F needed to trigger
a Heat Advisory, this will be the first instance of heat index
values this high for the year and vulnerable individuals should be
cautious when outside.

The heat and humidity could linger into the middle of the week
according to some guidance, but this is where ensembles truly
diverge. WPC Cluster Analysis shows two potential solutions in the
ensembles: one that has a very broad and amplified ridge across most
of the CONUS that would sock in summer-like temperatures, and
another that weakens the ridge's amplitude over us and shunts it
back to the west. Given this uncertainty, NBM deterministic
temperature output was used for Wednesday.

MRB

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1151 AM CDT Wed Jun 8 2022

MVFR CIGs will linger at the TAF sites this afternoon associated
with a weak cold front and remnant low-level moisture.
Marginally-drier air is slowly filtering in from the north and is
acting to scatter out the lower stratus into stratocumulus clouds.
KUIN will likely scatter out to VFR first, followed by the
central Missouri terminals and finally the St. Louis metropolitan
area early this evening.

Beyond that, dry VFR conditions will persist through tomorrow
evening with northwest winds weakening tonight and strengthening
marginally tomorrow. While relative humidity remains high at the
terminals, I believe winds will stay strong enough (and couple
with the slow advection of drier air) to preclude fog at the
terminals overnight.

MRB

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     61  81  66  78 /   0   0  40  50
Quincy          57  78  61  73 /   0   5  50  60
Columbia        58  79  63  78 /   0   0  40  40
Jefferson City  58  80  63  79 /   0   0  40  40
Salem           59  80  63  76 /   5   0  30  50
Farmington      57  78  61  76 /   0   0  40  50

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 8, 2:24 PM CDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
224 PM CDT Wed Jun 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
224 PM CDT Wed Jun 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a chance for thunderstorms Thursday night through Friday,
and late Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

In the hours before

Local storm report, Jun 8, 10:48 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1048 AM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     MIDWAY                  38.98N 92.45W
06/08/2022                   BOONE              MO   PUBLIC

            A FEW LARGE TREE LIMBS FELL ONTO AN
            UNOCCUPIED CAR IN A DRIVEWAY. VIA FACEBOOK
            WITH PICTURE.

&&

MAB
Local storm report, Jun 8, 12:14 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1214 PM CDT WED JUN 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 AM     TSTM WND DMG     2 ESE BIG SPRING        38.79N 91.46W
06/08/2022                   MONTGOMERY         MO   PUBLIC

            SEVERAL LARGE TREES BLOWN DOWN ON LITTLE
            BEAR CREEK ROAD NEAR INTERSECTION WITH
            HIGHWAY 19. VIA FACEBOOK.

&&

MAB

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 2:39 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone34 min
Jun 8, 3:22 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau38 min
Jun 8, 3:47 AM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Monroe, Ralls43 min
Jun 8, 3:58 AM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Gasconade, Montgomery, Osage33 min
Jun 8, 5:01 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Washington44 min
Jun 8, 1:59 PM CDTRiver Flood WarningLSXMonroe3 hr

Nearby

River Flood Warnings in Missouri, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.